Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 121, NWS Raleigh, NC

May 14, 2006Wake County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 14, 2006, 6:50 PM EDT for Wake County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2006, 6:50 PM EDT (22:50 UTC)
Expired
May 14, 2006, 7:30 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wake County, NC

The radar

The Raleigh/Durham radar (KRAX), 20 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:37 PM EDTSevere Thunderstorm WatchSPC7 hr
May 14, 2:47 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:05 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 14, 4:05 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT SUN MAY 14 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
GRIDS/FORECAST WILL BE LATE DUE TO SEVERE WEATHER ACTIVITY. HOPE TO
BE COMPLETED NO LATER THAN 530 PM EDT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

&&

.AVIATION...

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RHJ/WSS
LONG TERM...WSS
AVIATION...RHJ
Hazardous weather outlook, May 14, 6:07 AM EDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
607 AM EDT SUN MAY 14 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-151015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
607 AM EDT SUN MAY 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND A
STRONG JET STREAM ALOFT ACROSS THE TENNESSEE VALLEY WILL ENERGIZE
A COLD FRONT AS IT APPROACHES FROM THE WEST THIS AFTERNOON AND
CROSSES CENTRAL NORTH CAROLINA TONIGHT. THIS WILL ADD TO AN
ALREADY UNSTABLE ATMOSPHERE AND INCREASE THE THREAT OF SEVERE
THUNDERSTORMS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING
EARLY TODAY IN CENTRAL NORTH CAROLINA. BUT A MORE VIGOROUS LINE OF
THUNDERSTORMS IS EXPECTED TO FORM TO OUR WEST AND SOUTHWEST EARLY
AFTERNOON AND MOVE EAST ACROSS THE PIEDMONT BEFORE 5 PM AND
THROUGH THE SANDHILLS AND COASTAL PLAIN BEFORE 8 PM THIS EVENING.

THE MAIN THREAT FROM THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA
TODAY WILL BE LARGE HAIL. STRONG...DAMAGING DOWNBURST WINDS ARE
ALSO POSSIBLE...MAINLY IN THE SOUTHERN HALF...INCLUDING THE
SANDHILLS AND SOUTHERN COASTAL PLAIN OF CENTRAL NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA MAINLY BETWEEN 100 PM AND 800 PM. SPOTTERS ARE ENCOURAGED
TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL WEATHER
SERVICE.

21

In the hours before

Local storm report, May 14, 5:55 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             3 WNW CREEDMOOR         36.14N 78.74W
05/14/2006  E1.00 INCH       GRANVILLE          NC   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED BETWEEN CREEDMOOR AND BUTNER
            AT HWY 56 AND ROGERS PLACE.

&&

BSD
Local storm report, May 14, 6:15 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             1 N DURHAM              35.99N 78.92W
05/14/2006  E1.75 INCH       DURHAM             NC   PUBLIC

            REPORT FROM THE PUBLIC OF GOLF BALL SIZE HAIL AND FUNNEL
            CLOUD 1 MILE NORTH OF DURHAM ON CLUB BLVD

&&

REU
Local storm report, May 14, 6:20 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             6 W WAKE FOREST         35.97N 78.63W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED AT ROLLING VIEW MARINA.

&&

BSD
Local storm report, May 14, 6:30 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
630 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 E PURNELL             36.02N 78.55W
05/14/2006  E1.75 INCH       GRANVILLE          NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL REPORTED IN PURNNEL 1 MILE EAST OF
            INTERSECTION OF PURNELL AND NEW LIGHT RD.

&&

REU
Local storm report, May 14, 6:40 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
640 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             4 W WAKE FOREST         35.97N 78.59W
05/14/2006  E1.75 INCH       WAKE               NC   TRAINED SPOTTER

            GOLF BALL SIZE HAIL AT THE INTERSECTION STONEY HILL RD
            AND BUD MORRIS RD.

&&

REU
Local storm report, May 14, 6:49 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT SUN MAY 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TORNADO          3 NE ROLESVILLE         35.96N 78.42W
05/14/2006                   WAKE               NC   PUBLIC

            PUBLIC REPORT OF A TORNADO TOUCHING DOWN NEAR THE
            INTERSECTION OF US HWY 401 AND NC HWY 96.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:48 AM EDTSevere Thunderstorm WarningRAHGranville42 min
May 14, 8:32 AM EDTSevere Thunderstorm WarningRAHGranville28 min
May 14, 1:02 PM EDTSevere Thunderstorm WarningRAHGuilford28 min
May 14, 1:19 PM EDTSevere Thunderstorm WarningRAHAlamance26 min
May 14, 1:30 PM EDTSevere Thunderstorm WarningRAHGuilford30 min
May 14, 1:32 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph43 min
May 14, 1:44 PM EDTSevere Thunderstorm WarningRAHAnson31 min
May 14, 1:45 PM EDTSevere Thunderstorm WarningRAHAlamance30 min
May 14, 1:58 PM EDTSevere Thunderstorm WarningRAHRichmond21 min
May 14, 2:09 PM EDTSevere Thunderstorm WarningRAHMoore51 min
May 14, 2:12 PM EDTSevere Thunderstorm WarningRAHDurham, Orange48 min
May 14, 2:15 PM EDTSevere Thunderstorm WarningRAHDavidson15 min
May 14, 2:15 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph30 min
May 14, 2:21 PM EDTSevere Thunderstorm WarningRAHLee24 min
May 14, 2:29 PM EDTSevere Thunderstorm WarningRAHHarnett31 min
May 14, 2:35 PM EDTSevere Thunderstorm WarningRAHGranville40 min
May 14, 2:42 PM EDTSevere Thunderstorm WarningRAHAlamance33 min
May 14, 2:46 PM EDTSevere Thunderstorm WarningRAHPerson44 min
May 14, 2:47 PM EDTSevere Thunderstorm WarningRAHWake43 min
May 14, 2:54 PM EDTTornado WarningRAHDavidson, Stanly41 min
May 14, 3:02 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance43 min
May 14, 3:02 PM EDTSevere Thunderstorm WarningRAHVance23 min
May 14, 3:06 PM EDTSevere Thunderstorm WarningRAHOrange24 min
May 14, 3:12 PM EDTTornado WarningRAHMontgomery33 min
May 14, 3:29 PM EDTSevere Thunderstorm WarningRAHDurham, Orange31 min
May 14, 3:34 PM EDTSevere Thunderstorm WarningRAHWake26 min
May 14, 3:41 PM EDTTornado WarningRAHFranklin19 min
May 14, 3:47 PM EDTTornado WarningRAHMontgomery28 min
May 14, 3:49 PM EDTTornado WarningRAHDurham26 min
May 14, 3:52 PM EDTSevere Thunderstorm WarningRAHRandolph23 min
May 14, 3:56 PM EDTSevere Thunderstorm WarningRAHHalifax, Nash49 min
May 14, 3:58 PM EDTSevere Thunderstorm WarningRAHMoore47 min
May 14, 4:02 PM EDTSevere Thunderstorm WarningRAHGranville, Wake28 min
May 14, 4:04 PM EDTSevere Thunderstorm WarningRAHGuilford41 min
May 14, 4:32 PM EDTSevere Thunderstorm WarningRAHLee28 min
May 14, 4:38 PM EDTSevere Thunderstorm WarningRAHAnson37 min
May 14, 4:41 PM EDTSevere Thunderstorm WarningRAHPerson24 min
May 14, 4:58 PM EDTSevere Thunderstorm WarningRAHAlamance17 min
May 14, 5:14 PM EDTSevere Thunderstorm WarningRAHOrange31 min
May 14, 5:20 PM EDTSevere Thunderstorm WarningRAHRichmond25 min
May 14, 5:29 PM EDTTornado WarningRAHOrange16 min
May 14, 5:47 PM EDTTornado WarningRAHDurham28 min
May 14, 6:07 PM EDTTornado WarningRAHWake23 min
May 14, 6:09 PM EDTSevere Thunderstorm WarningRAHGranville, Vance36 min
May 14, 6:24 PM EDTSevere Thunderstorm WarningRAHFranklin51 min
May 14, 6:35 PM EDTTornado WarningRAHFranklin25 min
May 14, 6:40 PM EDTSevere Thunderstorm WarningRAHChatham16 min
May 14, 6:48 PM EDTTornado WarningRAHChatham27 min
May 14, 6:58 PM EDTTornado WarningRAHFranklin, Nash47 min
May 14, 7:12 PM EDTSevere Thunderstorm WarningRAHLee19 min
May 14, 7:25 PM EDTTornado WarningRAHLee35 min
May 14, 7:31 PM EDTSevere Thunderstorm WarningRAHWake29 min
May 14, 7:43 PM EDTTornado WarningRAHChatham17 min
May 14, 7:44 PM EDTSevere Thunderstorm WarningRAHEdgecombe46 min
May 14, 7:57 PM EDTTornado WarningRAHHarnett33 min
May 14, 7:58 PM EDTTornado WarningRAHWake32 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.